Mississippi, 2011Lightning Strike in Mississippi, July 31, 2011
July 31, 2011 · NWS LIX · 1 event in 1 county or zone
An isolated thunderstorm in the Pascagoula area resulted in one death due to lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm in the Pascagoula area resulted in one death due to lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 31, 11:48 AM CST, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 31, 11:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1248 PM CDT SUN JUL 31 2011
.AVIATION...NO MAJOR CHANGES EXPECTED IN THE FCST. STILL EXPECT SCT
TO POSSIBLY NUMEROUS SHRA/TSRA DURING THE AFTN AND EARLY EVN HRS. A
DISTURBANCE IS WORKING SOUTH AND THIS ALONG WITH INCREASING MOISTURE
AND HIGH INSTABILITY WILL BE THE DRIVERS OF CONVECTION. AFTER
CONVECTION WINDS DOWN AROUND 1/2Z LOOK FOR THINGS TO BE RELATIVELY
QUIET AGAIN. ALL TERMINALS SHOULD BE VFR STATUS OUTSIDE OF
CONVECTION AND WILL LIKELY REMAIN THAT WAY THROUGH THE FCST. THERE
ARE TWO ISSUES...ONE IS THE TYPICAL PROBLEM SITE MCB WHICH WILL
LIKELY SEE MVFR VISBIES DURING THE EARLY MORNING HRS AND THE SECOND
IS IF ANY TERMINAL SITE RECEIVES SOME PRETTY GOOD RAIN. LIGHT WINDS
AND MOSTLY CLEAR SKIES TONIGHT COULD ALLOW ANY LOCATION THAT
RECEIVES A LOT OF RAIN TONIGHT TO SEE FOG DEVELOP. OUTSIDE OF THAT
AND CONVECTION THERE ARE NO OTHER ISSUES. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 96 75 96 75 / 50 30 40 20
BTR 97 77 97 77 / 40 30 50 30
ASD 95 77 95 77 / 50 30 40 30
MSY 94 78 94 79 / 40 30 50 30
GPT 94 77 94 78 / 60 30 40 30
PQL 95 77 93 78 / 60 30 40 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 6 PM SUNDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...NONE.
MS...HEAT ADVISORY UNTIL 6 PM SUNDAY FOR THE FOLLOWING ZONES:
AMITE...HANCOCK...HARRISON...JACKSON...PEARL
RIVER...PIKE...WALTHALL...AND WILKINSON.
GM...NONE.
&&
CABHazardous weather outlook, Jul 31, 9:27 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1027 AM CDT SUN JUL 31 2011
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-011530-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1027 AM CDT SUN JUL 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY HUMID CONDITIONS WILL COMBINE WITH WEAK NORTHERLY WINDS WHICH
WILL HELP TEMPERATURES PUSH INTO THE THE MID 90S. THE COMBINATION
OF THE LIGHT WINDS...HUMID AND HOT CONDITIONS WILL LEAD TO A FEW
LOCATIONS SEEING HEAT INDEX VALUES IN THE 105 TO 110 DEGREE
RANGE. WITH THIS A HEAT ADVISORY IS IN EFFECT FOR MOST OF THE
OUTLOOK AREA. LOCATIONS SHOULD COOL OFF LATE THIS AFTERNOON OR
THIS EVENING AS SHOWERS AND THUNDERSTORMS FINALLY DEVELOP.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING...ESPECIALLY OVER COASTAL MISSISSIPPI AND
SOUTHEAST LOUISIANA EAST OF INTERSTATE 55. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED BUT A FEW STRONG TO SEVERE STORMS CAN NOT
BE RULED OUT. MAIN CONCERN IS GUSTY TO DAMAGING WINDS AS WELL AS
DANGEROUS LIGHTNING. IN ADDITION TO THE SEVERE THREAT ANY STORMS
THAT DEVELOP WILL BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAIN POSSIBLY LEADING TO FLASH FLOODING CONCERNS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. SEVERE WEATHER
IS NOT EXPECTED...BUT A FEW STORMS MAY PRODUCE STRONG AND GUSTY
WINDS AS WELL AS FREQUENT LIGHTING AND BRIEF PERIODS OF LOCALLY
HEAVY RAINFALL.
HIGH TEMPERATURES IN THE MID 90S WILL BE COMMON THROUGH THE WEEK.
THE COMBINATION OF HOT TEMPERATURES AND A MOIST AIRMASS IN
PLACE...HEAT INDEX VALUES WILL LIKELY REACH OR EXCEED 105 DEGREES
OVER A LARGE PORTION OF THE AREA FOR A FEW HOURS EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAB
Lightning, Jackson
- When
- July 31, 2:00 PM CST
- Where
- Jackson County, 1.89 mi S of Pascagoula
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.343, -88.535
Broadcast media reported that a person was struck and killed by lightning while on the pier at Pascagoula Beach Pier.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, July 31, 2011$2.0 million · 2 in hail · 7 events
- Flash Flooding and Hail in North Dakota, July 31, 2011$665,000 · 2 in hail · 16 events
- Dust Storm and Damaging Winds in Arizona, July 31, 2011$283,000 · 78 kt wind · 8 events
- Damaging Winds in South Carolina, July 31, 2011$218,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in South Dakota, July 31, 2011$35,000 · 1.75 in hail · 13 events
- Damaging Winds in Kansas, July 31, 2011$28,000 · 61 kt wind · 4 events
- Excessive Heat in Missouri, July 31, 2011$30,000 · 1 event
- Heat in Nebraska, July 31, 201123 events
- Heat in Illinois, July 31, 201119 events
- Heat in Missouri, July 31, 201111 events
- Lightning Strike in Florida, July 31, 20111 injured · 1 event
- Hail and Damaging Winds in South Carolina, July 31, 2011$5,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322251.